By Sy Mukherjee
February 2, 2018

The Food and Drug Administration (FDA) has sounded the alarm over serious health problems associated with people abusing the anti-diarrhea drug loperamide, sold over-the-counter under the brand name Imodium A-D (among other monikers). Taking dangerous quantities of the otherwise safe loperamide is one strategy being used by people addicted to opioid painkillers and other drugs since it can increase opioid absorption in the gut; the FDA says it is now working with loperamide manufacturers to change its packaging so that it comes with fewer doses and is thus harder to abuse.

People using the anti-diarrheal are recommended a maximum dose of eight milligrams per day OTC or 16 milligrams per day with a prescription; but some are taking upwards of 60 milligrams in order to deal with opioid withdrawal symptoms or to enhance their highs. It’s also been reported that such high doses can also produce its own euphoric effects.

Subscribe to Brainstorm Health Daily, our newsletter about the most exciting health innovations.

But consuming loperamide in those quantities also comes with the risk of severe health problems, “including severe heart rhythm problems and death,” according to the FDA. Fainting is another possible side effect.

The U.S. opioid crisis is killing tens of thousands of Americans each year, and the opioid epidemic is so entrenched in some parts of the country that it’s having a tangible effect on the broader economy, including the labor force participation rate. Philadelphia recently proposed allowing “safe injection sites” for heroin addicts could safely use their drugs under the supervision of medical professionals who could save them from an overdose.

SPONSORED FINANCIAL CONTENT

You May Like

EDIT POST